Merritt RCMP concerned about the number of overdoses in the community

Merritt, B.C. Southeast District

2021-04-14 09:30 PDT

Know the signs of an overdose – slow or no breath & heartbeat – unresponsive – choking, gurgling – cold, clammy skin – blue lips, tiny pupils;

View larger image: Know the signs of an overdose

Merritt RCMP is informing the public about recent increases in the number of calls for service by police and emergency medical responders to potential overdoses.

In a recent case, our responding officers have used naloxone to save a life but despite our efforts, we know that some overdoses are resulting in fatalities, says Staff Sergeant Major Stephan Drouin, Merritt Detachment Commander.

Our medical emergency partners are also dealing with a high and increasing number of overdoses in our community. In the first three months of this year, BC Emergency Health Services has already received 21 emergency calls for a potential overdose. In 2020 there were a total of 56 medical emergency calls for overdose in Merritt, averaging about 4-5 calls a month.

Merritt’s ambulance station Unit Chief Cathy Lof says the paramedic crews are seeing the devastating effects on the community. We recognize the impact of these overdoses and the devastating losses across the whole community. Lof says the most important thing people can do is not use alone. If paramedics are called to respond to a patient overdosing they have a 95 per cent chance of survival.

We are seeing high overdose activity across the region. We continue to see unusual drug checking results and particularly the presence of benzodiazepines and illicit fentanyl. If you use drugs, please take steps to be safer. Interior Health provides drug checking services in Merritt through ASK Wellness. Along with regular drug checking, full spectrum checking is available at ASK through a visiting FTIR machine, which uses infrared light to detect a large number of substances, said Roger Parsonage, Interim VP Clinical Operations for Interior Health. You may also want to download Lifeguard on your mobile phone – it’s free and easy to use, and will alert medical responders if you are unresponsive after activating the app.

It is unclear at this time whether these cases are due to potentially lethal batches of drugs circulating in the community or individuals consuming drugs in an unsafe manner. It is important that if you or someone you witness may be overdosing to please call 9-1-1 immediately for medical assistance, says Staff Sergeant Major Stephan Drouin. We are also asking for public assistance to help curve this alarming issue, if you know anyone who may be selling illegal and harmful drugs in our community, please call police or Crime Stoppers.

Merritt RCMP recommends drug-users follow these safety precautions:

Click here to visit the BC Government website for addiction overdose prevention tips.

Click here to visit the Interior Health website for more information about overdose and drug checking alerts.
 

For media inquiries contact:

RCMP Southeast District - Cpl. Jesse O’Donaghey by email at jesse.odonaghey@rcmp-grc.gc.ca or by phone at 250-491-4317
Interior Health – Media Relations by email at media@interiorhealth.ca or by phone at 855-851-4195
BC Emergency Health Services – Media Relations by email at media@bcehs.ca or by phone at 604-660-6925
 

Released by

Cpl. Jesse O'Donaghey

District Advisory NCO (Media Relations)
Southeast District
170-395 Penno Road Kelowna, BC V1X 7W5
Office: 250-491-4317
Cell: 250-869-9578
Fax: 250-491-2381

Email: jesse.odonaghey@rcmp-grc.gc.ca

Follow Us:

Date modified: